Hail, Mobile
- When
- January 3, 1:04 PM CST to 1:06 PM CST
- Where
- Mobile County, Citronelle
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.080, -88.230
Severe thunderstorms produced large hail across portions of southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe thunderstorms produced large hail across portions of southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 3, 10:55 AM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CST SAT JAN 3 2009
.UPDATE...WENT AHEAD AND LET THE DENSE FOG ADVISORY EXPIRE FOR THE
PUBLIC ZONES. FOG HAS LIFTED TO ABOVE 1/4 OF A MILE FOR MOST
LOCATIONS AND WILL CONTINUE TO CLEAR THIS MORNING AS THE SFC PRESSURE
GRADIENT TIGHTENS IN ADVANCE OF NEXT SHORT WAVE TROF APPROACHING FROM
THE WEST.
FOR LATER TODAY LEFT FRONT QUAD OF UPPER JET COUPLES W/ DEEPENING
MOISTURE. LATEST RUC/GFS SOLUTIONS DEPICT AFTERNOON CAPES AROUND 800
J/KG OVER SOME INLAND SECTIONS OF NWFL AND SW AL AND NEAR 1200 J/KG
NEAR AND ALONG THE IMMEDIATE AL/NWFL COAST. INCREASING VERTICAL SHEAR
IS ALSO NOTED BY EACH MODEL OVER MUCH OF THE CWFA BY MID AFTERNOON
SUGGESTING SOME ROTATION COULD BE POSSIBLE WITH AFTERNOON AND
EVENING CONVECTION. WETBULB VALUES WITH SOME MODEL SOUNDINGS ARE ALSO
BELOW 10.5 K FT THROUGH MUCH OF THE AFTERNOON SUGGESTING A BETTER
THEN NORMAL HAIL THREAT ALSO WITH AFTERNOON AND EVENING CONVECTION.
MODEL SOUNDINGS DEPICT WETBULB/FREEZING LEVELS CLIMBING LATER THIS
EVENING AND OVERNIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT IS ALSO NOTED FROM SPC. STAY TUNED FOR FURTHER UPDATES
THROUGHOUT THE DAY. /32
&&
.MARINE...WILL LIKELY LET THE DENSE FOG ADVISORY FOR THE COASTAL
WATERS OF AL AND NWFL EXPIRE AT NOON THOUGH MENTION PATCHY FOG IN THE
MARINE FORECAST PRODUCT FOR INLAND BAYS AND SOUNDS FOR THE AFTERNOON
AND EVENING. WILL MONITOR CLOSELY LATER TODAY FOR POSSIBLE NEW DENSE
FOG ADVISORY FOR MAINLY THE INSHORE MARINE ZONES LATE TONIGHT. /32
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 74 64 75 56 / 70 90 60 20
PENSACOLA 72 64 75 59 / 50 90 70 20
DESTIN 73 65 72 61 / 50 80 70 20
EVERGREEN 71 61 74 53 / 60 100 70 20
WAYNESBORO 69 60 74 50 / 90 90 50 20
CAMDEN 71 60 74 52 / 70 90 70 30
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON SATURDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...AND MOBILE BAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1209 PM CST SAT JAN 3 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-041200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1209 PM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL...MAINLY DURING THE AFTERNOON AND EVENING HOURS...AND THE STORM PREDICTION CENTER HAS THE AREA OUTLOOKED FOR A SLIGHT RISK OF SEVERE STORMS. AREAS OF DENSE FOG WILL REDEVELOP ACROSS THE AREA AGAIN THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A COLD FRONT WILL STALL OUT OVER THE NORTHERN GULF ON MONDAY AND RETURN NORTHWARD AS A WARM FRONT ON TUESDAY AS AN AREA OF LOW PRESSURE DEVELOP ALONG THE FRONT AND MOVES TO THE NORTHEAST. THIS LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE AREA TUESDAY INTO TUESDAY NIGHT. THERE IS SOME POTENTIAL OF SEVERE THUNDERSTORM DEVELOPMENT WITH THIS SYSTEM ACROSS PORTIONS OF THE CENTRAL GULF COAST. STRONG SOUTHERLY FLOW AHEAD OF THE COLD FRONT AND STRONG NORTHERLY FLOW IN THE WAKE OF THE FRONT WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT ON TUESDAY INTO WEDNESDAY. STAY TUNED FOR ADDITIONAL FORECASTS AND UPDATES FROM THE NATIONAL WEATHER SERVICE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER OPERATIONS MAY BE REQUIRED MAINLY DURING THIS AFTERNOON AND INTO THE EVENING HOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1213 PM CST SAT JAN 3 2009 MSZ078-079-031900- GEORGE-STONE- 1213 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND STONE COUNTIES... AT 1207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF BEATRICE...MOVING NORTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BEATRICE...RAMSEY SPRINGS AND BENNDALE THROUGH 100 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS UP TO 1 INCH IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1225 PM CST SAT JAN 3 2009 ALZ055-059-062-031915- ESCAMBIA-MONROE-UPPER BALDWIN- 1225 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...MONROE AND BALDWIN COUNTIES... AT 1216 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES WEST OF REDTOWN...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BOONEVILLE...MCCULLOUGH AND JEDDO THROUGH 115 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1242 PM CST SAT JAN 3 2009 ALZ059-FLZ001-031930- ESCAMBIA-INLAND ESCAMBIA- 1242 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA COUNTIES... AT 1235 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CANOE...MOVING NORTH AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CANOE...WAWBEEK...LITTLE ROCK AND SARDINE THROUGH 130 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1257 PM CST SAT JAN 3 2009 ALZ061-031945- UPPER MOBILE- 1257 PM CST SAT JAN 3 2009 ...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY... AT 1249 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SIDNEY...MOVING NORTH AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... NORTH CENTRAL MOBILE COUNTY THROUGH 145 PM CST. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The Mobile radar (KMOB), 45 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147315, 147317.